Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 65, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 28, 1997, 7:21 PM EDT for Dare County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1997, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 28, 1997, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1899 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 282320 RRA SVRMHX NCC055-055-290015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 721 PM EDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...MAINLAND DARE COUNTY...OUTER BANKS IN DARE COUNTY AND THE ADJACENT COASTAL WATERS AT 718 PM...RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL DARE COUNTY WEST OF STUMPY POINT. THE THUNDERSTORM WAS MOVING SOUTHEAST AT 15 MPH AND SHOULD PASS ACROSS AREAS BETWEEN OREGON INLET AND SALVO BEFORE 8 PM. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. MARINERS ON THE SOUNDS AND ADJACENT COASTAL WATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS... TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 28, 2:40 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 240 PM EDT MON JUL 28 1997 TEMPS UP IN THE 90S OVR ERN NC ATTM WI DWPTS IN THE 70S. MODFIED SNDG FOR CRRNT CONDS SHOWG CAPE AOA 5000 AND LIS ARND -10. SEA BRZ STRTG TO MOV INLND AND TROF STL RUNNG FM NE CRNR. EVN THO ITS WRM AND DRY IN UPR LVLS STL XPCT TO SEE THNGS POP LTR THIS AFTN OR EVE. TROF WL STRT TO MOV S TNGT AS FNT APPRCHS FRM THE NW AS SW IN NRN STRM DROP S S AND E. XPCT A LO LVL SRG OVR THE WTRS TNGT AS IS USUAL WI THIS TYPE OF SITUATN. WI GRADS TITENG TMRW WL GO WI 20 AND GUSTY ON THE WTRS AHD OF FNT. GUD THETA-E RDG AND GRAD ASSCTD WI FNT. GRIDS SHOWG PWS INCRSG TO NR 2 INCHS TMRW WI CAPES FCST OVR 3000. THIS CMBND WI EW FNT SHUD PRODUCE COPIOUS AMTS OF RAIN TMRW AFTN. AS MID LVL MSTR INCRS TMRW AND MID LVL TEMPS DROPPG SUM...INSTBLTY WL BE GRTR THAN TDY. MDLS SHOWG FNT TO BE NR HAT LT TMRW AFT THEN S OF AREA BY WED AM...SEE NO RSN TO ARGUE WI THOSE POSNS. WL KP WNDS AT 20 AND GUSTY AHD OF FNT. MA NEED SCA TUE NGT BHND THE FNT WI CAA BUT WL LET LTR SHIFTS DCD IF THEY WANT IT. TEMPS SVRL DGRS COOLR ON WED THAN TDY OR TUE WI NLY FLO. ALSO MR STBL AS MSTR ALSO DROPS. RDG BLDS IN BHND FNT AND MRF SAYS IT WL SAY THR THRU EFP. .MHX...NONE
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:39 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Lenoir, Pitt | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.